Bisoprolol toxicity

Hi,

Anyone had any bad experiences when taking Bisoprolol? I have been taking it for 6 years now and it has been fine up until now. It feels as if I may be toxic,very sleepy in the morning after taking it, feeling my head shift, have had to go to bed, after 12.00 absolutely fine. I have been taking 3.75 for a year, this morning I have taken 2.50, still the same feeling and heart rhythm uncontrolled. I have an appointment with my GP today in the evening.

Pat

18 Replies

oldestnewest
  • I think you have to draw a distinction between 'toxic' and 'side effect'.

    I'm only on 1.25mg but experience all of the side effects you describe to one degree or another. I understand they are not at all unusual.

    And remember that Bisoprolol simply controls your heart rate and not your heart rhythm.

    Have a word with your GP about possible alternatives.

  • I agree. I was on 2.5 and felt so tired all the time and dizzy and seasick when I tried to drive. I reduced to 1.25 and felt a bit better - at least I could drive again. I took it (with digoxin) for 5 weeks prior to cardioversion to keep my heart rate below 100. Was in AF - it doesn't correct rhythm just reduces rate - and blood pressure as an unwelcome side effect in my case. Heather

  • Thank you Heather.

    P

  • Hi,

    Thank you very much for your help, I know exactly what you are saying but I have had to be horizontal to be safe and have never had this feeling for the past 6 years or anything like it, it has come very suddenly.

    Many thanks,

    Pat

  • Hi Pat, Bisoprolol will not control AF, merely slow your heart rate when in it. Many people find that taking it in the evening helps but my question to your doctor would be "if it isn't working why am I taking it?" Proabably time to see an EP (there is a good chap at R D and E now, ex Barts who I chatted to on Sunday) and discuss a better way forward. PM me if you need further details.

    Bob

  • Hi Bob,

    I think that it all stems from surgery last year when they put me on 5mg for the op and I had to stay on it until last November, cut to 2.50 no good, opted for 3.75 ok until last fewweeks when I have had to be horizontal to be safe. I realise that it doesn't control AF but I think it maybe throwing in different rhythms.

    Many thanks,

    Pat

  • Hi Bob, I am having the same thoughts about my low dosage of Bisoprolol. Ever get the feeling you may be better off chewing the cardboard box??

    I am going for a tablet review on the 26th so will ask. I did not get on with any of the *******lol's (beat blockers) which is why Ablation was only option. Like you suggested recently, if the tablet is not actually helping the symptoms you are concerned about, why introduce the additional side effects of the tablet.

  • The symptoms you describe could be a number of things; possibly caused by the Bisoprolol; possibly low BP; low heart rate; pauses when heart switches between runs of beats and normal rhythm.

    If you have been on the drug for 6 years without review I think the best course of action is to seek a review - monitor to review any changes in your underlying diagnosis and review of treatment plan. Beta blockers including Bisoprolol don't suit everyone but many cardiologists seem to go down that route first. If you got to see a heart rhythm specialist (an EP) they could offer you the full range of options suitable for you including anti-arrhythmic drugs and/or cardioversion or ablation.

    Might be worth checking your BP in the meantime.

    Take care.

    Jo

  • Thanks Jo, I have seen an EP and had a successful ablation for six years.

    Blood pressure checked last week absolutely fine. Have had drug reviews, I had been signed off from the Cardiac Clinic in March this year.

    Take care,

    Pat

  • Hi Pat! I have been taking 10 mg Bisoprolol (plus 125mcg Digoxin and Warfarin) for now-persistent AF since mid June. Have queried 'high' dose with 2 GPs and cardiologist and told dose correct for me. Was like a zombie if I took it at breakfast or split the dose into am and pm. Finally tried taking all meds at teatime and that seems to work. "Got my mo-jo back" such as it is in a 72 year old unfit woman! May have as an unpleasant side effect: severe wheeziness and coughing after any strong exertion or walking uphill, and overnight which clears when I get up, shower and cough. And I do fall asleep in my chair more easily!! As regards check-ups, do people initiate their own (how often, knowing GPs are so busy?) Or wait to be contacted? The cardiologist I saw the once has signed me off! Apart from the wheezy chest, I am OK tho' I am fearful of further "episodes" of palpitations kicking off. What did your GP say?

  • Hi,

    Thanks for replying. I have a severe water infection, my AF usually only kicks in when I have an infection. On strong antibiotics for three days. Took Bisoprolol this morning, no major head shift, bit tired now but feeling a lot better. Going for full blood tests today. I was signed off from the clinic in March this year.

    Take care,

    Pat

  • Guess what ? My Cardiologist took me off Bisoprolol a year ago and I GOT MY LIFE BACK. YIPPEE !!

  • Thank you, pleased that you are well.

  • I am on 2.5 and seem to have been mostly fine until the last 6 weeks. I now feel absolutely spaced out till about 11 am then I start to feel more normal. As I have also had an increase in flecanide to a high dose, i am unsure which is the culprit. I will have to wait for my next ablation when I will have to come off flecanide . X

  • I couldn't tolerate Bisoprolol and refused it.

  • Hi,

    It has always been ok for me, but not when I have an infection.

    Thank you.

  • I have been in Bisop 3.7 for 18 months and don't seem to suffer any ill effects from it. Your symptoms sound like I feel when I go into AF. If you were ok with Bisop for several years it sounds as though something in you has changed. In your situation I would ask to see my EP ASAP as you shouldn't have to put up with such difficulties and they are the experts.

    I hope you get an appointment soon and things can be properly regulated for you.

    Isobel

  • Hi Isobel,

    I did post a few days ago. I saw my GP, I have a severe UTI, my AF only usually kicks in when I have an infection. Three days strong antibiotics, seems to be settling down at the moment, otherwise I will see an EP.

    Take care,

    Pat

You may also like...